Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 308, NWS Springfield, MO

August 5, 2017Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2017, 8:50 AM CDT for Crawford County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 8:50 AM CDT (13:50 UTC)
Expired
Aug 5, 2017, 9:45 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 9:05 AM CDTHAIL 1Walnut, KSVAN LEEUWEN FARMS RECEIVED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KSGF 051350
SVRSGF
KSC037-051445-
/O.NEW.KSGF.SV.W.0308.170805T1350Z-170805T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
850 AM CDT SAT AUG 5 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Crawford County in southeastern Kansas...

* Until 945 AM CDT

* At 848 AM CDT, a severe thunderstorm was located over Erie, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Girard...                         Walnut...
  Hepler...                         Farlington...
  Brazilton...                      Greenbush...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3767 9509 3768 9500 3767 9480 3760 9476
      3751 9477 3746 9482 3746 9499 3747 9509
      3749 9508 3750 9509
TIME...MOT...LOC 1348Z 266DEG 19KT 3756 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
667 
WWUS53 KSGF 051407
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
907 AM CDT SAT AUG 5 2017

KSC037-051445-
/O.CON.KSGF.SV.W.0308.000000T0000Z-170805T1445Z/
Crawford KS-
907 AM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN CRAWFORD COUNTY...

At 907 AM CDT, a severe thunderstorm was located near Walnut, or 8
miles northeast of St. Paul, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Girard...                         Walnut...
Hepler...                         Farlington...
Brazilton...                      Greenbush...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3767 9509 3768 9500 3767 9480 3760 9476
      3751 9477 3746 9482 3746 9499 3747 9509
      3749 9508 3750 9509
TIME...MOT...LOC 1407Z 266DEG 21KT 3757 9504 

HAIL...1.25IN
WIND...60MPH
 
$$

Cramer
615 
WWUS53 KSGF 051440
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
940 AM CDT SAT AUG 5 2017

KSC037-051450-
/O.EXP.KSGF.SV.W.0308.000000T0000Z-170805T1445Z/
Crawford KS-
940 AM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD COUNTY
WILL EXPIRE AT 945 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3767 9509 3768 9500 3767 9480 3760 9476
      3751 9477 3746 9482 3746 9499 3747 9509
      3749 9508 3750 9509
TIME...MOT...LOC 1440Z 266DEG 19KT 3758 9482 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:00 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 6:00 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat Aug 5 2017

An absolute gem of a night was occurring across the Ozarks and
southeastern Kansas with temperatures across the region in the
middle 50s to lower 60s with a dry airmass and light winds.

As we head through sunrise and into the later parts of the
morning a short wave will begin to move across the plains towards
the region. This will combine with tightening surface pressure
gradient as low pressure continues to squeeze the surface high to
the east and a low level jet noses into the region. Southerly
winds and low level moisture will increase as the surface gradient
tightens an will slowly overcome the dry airmass in place.

As the short wave approaches, showers and storms will slowly
begin to move into the region from the west on the nose of the low
level jet. Initially, the precipitation will be light as the dry
air takes some time to saturate. Current thinking and short term
models agree with holding off any moderate to heavier rainfall
until later this afternoon and especially this evening and
overnight tonight.

The current Flash Flood Watch area looks to be in good shape
with the initial potential for heavy rainfall expected to be north
of I-44. This will then spread to the south and east as the
system moves into the region and rainfall rates increase. The next
48 hours looks to be a rather wet period with several rounds of
storms and heavy rainfall expected.

Additionally, the strength of the low level jet and moisture
advection today may allow for some strong to isolated severe
thunderstorm development this afternoon. The primary concern
would be for strong straight line winds and hail to the size of
quarters but will keep a watch on the system as it moves into the
region.

There will be a rather tight temperature gradient across the
region today as well with locations across central Missouri and
the lakes region only reaching the lower 70s for highs this
afternoon while areas across southern Missouri climb to near the
80 degree mark. The warmest locations will be across extreme
southwest Missouri and southeastern Kansas where middle 80
readings may be reached in response to the strong southerly
return flow.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat Aug 5 2017

Periods of heavy rain and storms will be ongoing through the day
Sunday and through early Monday morning as a very slow moving
frontal boundary drifts to the southeast into northern Arkansas.
This will continue the threat for heavy rainfall and potential
flooding. This will be especially true for storms that train over
the same areas along the slow moving front. This period looks to
have the highest potential for flooding rains to occur with 2 to 4
inches currently forecast by the majority of the models.

Monday afternoon through the majority of Wednesday looks more
quiet with surface high pressure moving over the area behind the
weekend storm system. This will be a needed break as models bring
another system with the potential for moderate to heavy rainfall
to the area for the later half of the week. Depending on the model
you look at the rain could begin again as early as late Wednesday
night to Thursday morning and continue into next weekend.

The one silver lining with the forecast is the unseasonably cool
temperatures that are expected through next weekend. High
temperatures are forecast to only climb into the upper 70s to
lower 80s each day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 554 AM CDT Sat Aug 5 2017

An area of showers and thunderstorms will slowly move east across
portions of southern Missouri this morning and early this
afternoon. MVFR and brief IFR conditions can be expected with
these storms.

Shower and thunderstorm coverage should then decrease later this
afternoon and this evening before increasing again later tonight.
MVFR and brief IFR can again be expected around these storms.

Surface winds will increase out of the southeast today and tonight
with gusts over 20 knots. Low level wind shear conditions will
also develop tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>094.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Aug 5, 6:18 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
618 AM CDT Sat Aug 5 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
618 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to isolated severe storms will be possible today across
  much of the area. Large hail, damaging wind gusts and cloud to
  ground lightning will be the primary risks with the stronger
  thunderstorms.

  Heavy rainfall leading to localized flooding will be possible
  this afternoon and overnight. One to three inches of rain is
  expected through tonight, especially where storms move over
  the same location.

  A Flash Flood Watch has been posted for areas along and north
  of a line from Neosho to Salem, Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Widespread additional rainfall amounts ranging from one to
  three inches are expected across extreme southeast Kansas and
  the Missouri Ozarks Sunday and into early Monday morning.
  Localized total amounts of up to five inches can not be ruled
  out with training thunderstorms.

  A few severe storms will be possible again on Sunday. Large
  hail and damaging wind gusts will be the primary risks with
  the stronger thunderstorms.

  Additional thunderstorms are possible towards the end of next
  week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 5, 7:31 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
731 AM CDT SAT AUG 5 2017

KSZ101-051315-
Cherokee KS-
731 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 815 AM
CDT...

At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Weir...
Lowell...                         Sherman...
Scammon...                        West Mineral...
Roseland...                       Neutral...
Melrose...                        Riverton...
Lawton...                         Carona...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...
Stippville...                     Crestline...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3733 9462 3700 9462 3700 9467 3703 9507
      3728 9508
TIME...MOT...LOC 1230Z 257DEG 28KT 3714 9507

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:31 AM CDTSpecial Weather StatementSGFCherokee44 min
Aug 5, 10:24 AM CDTFlash Flood WarningSGFBourbon, Crawford8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.